Is Benzonatate compatible with breastfeeding? Do we have alternatives for Benzonatate?

Benzonatate

May 1, 2016 (High Risk)

Non-narcotic cough suppressant which is similar to Tetracaine.

At latest update no published data on excretion into breast milk were found.

A product without well known pharmacokinetics that has caused serious poisoning in children and adults after oral ingestion.

Alternatives

Very Low Risk

Compatible. Not risky for breastfeeding or infant.

Low Risk

Moderately safe. Mild risk possible. Follow up recommended. Read the Comment.

High Risk

Poorly safe. Evaluate carefully. Use a safer alternative. Read the Comment.

Very High Risk

Not recommended. Cessation of breastfeeding or alternative.

Synonyms

  • Benzononantin

Writings

  • بنزوناتات (Arabic)
  • Бензонатат (Cyrillic)
  • 苯佐那酯 (Chinese)
  • ベンゾナテート (Japanese)
  • C13H18NO2(OCH2CH2)8OCH3 (Molecular formula)

References

  1. McLawhorn MW, Goulding MR, Gill RK, Michele TM. Analysis of benzonatate overdoses among adults and children from 1969-2010 by the United States Food and Drug Administration. Pharmacotherapy. 2013Abstract
  2. Thimann DA, Huang CJ, Goto CS, Feng SY. Benzonatate toxicity in a teenager resulting in coma, seizures, and severe metabolic acidosis. J Pediatr Pharmacol Ther. 2012Abstract
  3. Cohen V, Jellinek SP, Stansfield L, Truong H, Baseluos C, Marshall JP. Cardiac arrest with residual blindness after overdose of Tessalon® (benzonatate) perles. J Emerg Med. 2011Abstract
  4. FDA Drug Safety Communication: Death resulting from overdose after accidental ingestion of Tessalon (benzonatate) by children under 10 years of age. 2010 Full text (link to original source)
  5. Winter ML, Spiller HA, Griffith JR. Benzonatate Ingestion Reported to the National Poison Center Database System (NPDS). J Med Toxicol. 2010Abstract
  6. Crouch BI, Knick KA, Crouch DJ, Matsumura KS, Rollins DE. Benzonatate overdose associated with seizures and arrhythmias. J Toxicol Clin Toxicol. 1998Abstract
  7. Cohan JA, Manning TJ, Lukash L, Long C, Ziminski KR, Conradi SE. Two fatalities resulting from Tessalon (benzonatate). Vet Hum Toxicol. 1986Abstract